To begin with Paracetamol: Boon or Bane? You must be thinking why I have written this but you must know that taking medicines make you free or feel comfortable from a variety of diseases and discomforts. But you should never ever avoid complete information and pharmacology of a medicine or a drug that you are taking, for example– Route of Drug Administration, Uses, Side effects, Dosing, Precautions, Indication, Contraindication, Available forms, Adverse effects, Mode of action, Risk factors, Metabolism & Toxicity, Antidote etc for getting rid of any discomfort that you may get after ingestion of the drug. So here we will be discussing Paracetamol or Acetaminophen pharmacology and complete information which is sold under various brands ( Tylenol, U.S. ) throughout the world.
Acetaminophen ( Paracetamol )
- Generic Name- Acetaminophen / Paracetamol
- Category- NSAIDs ( Non Steroidal Anti-inflammatory Drug )
- Brand / Trade Name- Tylenol, Panadol, Paracip, Crocin ( 15 mg – 4000 mg )
- Type- OTC ( Over the counter ) means, can be purchased without prescription of doctor.
History of Paracetamol
Phenacetin was the first drug of category representing NSAID but due to major side effects and high toxicity and interaction with others made it not useful to us. But it’s metabolite which is Paracetamol is safe for therapeutic use, Hence we have started using paracetamol or acetaminophen as an NSAIDs.
Generally Paracetamol is an analgesic ( pain killer ) and antipyretic ( fever reducer ) drug. It is mainly used to reduce fever and to relieve any kind of pain such as – headache, pain during periods in women, toothache, muscular pain, bone and joint pain, Injury pain, sciatica pain, etc. It also provide relief from sinusitis, flu, cold, runny nose.
- Fever ( Antipyretic ) particularly
- Pain ( Analgesic ) – Mild to moderate pain & moderate to severe ( in combination with opioid medication ).
- Inflammation or swelling ( Anti-inflammatory )- Generally very mild effects on inflammation.
It is an Antipyretic drug that brings down the body temperature when it is above the normal range (37.6°C).
Moreover it is an NSAID drug which means it doesn’t show the side effects like steroids.
What is half life of Acetaminophen ?
Half life ( T 1/2 )- 2 Hr.
Its is the time period of a drug when it shows its Action. Or we can say it is the time when we can repeat the dose of the drug. In conclusion here half life is 2 Hr it means that after ingestion of the drug it will be remain half of it and next 2 hours it will be completely excreted by the body. Hence we can give 2+2 hr = after 4 Hr the next dose of it.
- Strong action as an Antipyretic ( fever ) and Analgesic ( Pain reliever ).
- Weak action as an Anti-inflammatory.
The paracetamol or acetaminophen is neither antibiotic nor antiviral. But some people spreading rumors that it makes you free from Covid-19 which is completely a myth.
Mechanism of Action ( How it actually works ) ?
The actual mechanism of action of acetaminophen is not known so far. But experts say it inhibits the COX-3 ( cyclooxygenase enzyme) that is found in brain due to which PG ( prostaglandins ) gets also inhibited. So hypothalamus gets signal and reduce the temperature of blood and when the blood goes to other parts of the body, the whole body also gets signal hence temperature goes down.
Why it is a weak Anti-inflammatory ?
Because it becomes weak inhibitor in presence of Peroxides generated by Leukocytes. Now COX (Cyclooxygenase) pathway doesn’t run properly and PG ( prostaglandins ) also weakly or poorly get inhibited by PCM.
Which actions are not mediated by Paracetamol ?
For the most part Paracetamol doesn’t mediate any action on
- Respiration rate – No increase/ decrease
- Acid- Base Balance- No regulation.
- CVS- No response
- GIT- No response
- Platelets- No response
- Uric Acid Formation- No response
Metabolism of Acetaminophen
Metabolism means first digestion and then excretion of the drug from the body.
Acetaminophen or paracetamol metabolism occurs in the liver by three different pathways :
- Glucuronidation (50-55%) – Addition of UDP ( uridine diphosphate glucose ) glucuronic acid and then excreted in urine.
- Sulfation (30-40%)- Transfer of a sulfate group to a substrate that is catalyzed by sulfotransferase enzymes and then excreted in urine.
- Enzyme CYP4502E1 oxidation (5-10%) – In this case N-acetyl-p-benzoquinone imine (NAPQI) is produced which is highly toxic molecule or metabolite of paracetamol ( acetaminophen ). It undergoes glutathione conjugation reaction and as a result glutathione depletion occurs and NAPQI is produced in large amount.
In case of overdose, NAPQI damages the liver and causes liver necrosis.Finally to get rid of this condition we give N-acetyl cysteine. It is further converted into glutathione. Furthermore conjugation reaction starts again and NAPQI is excreted. We can also give Activated Charcoal to the patient for the same.
- Liver necrosis
- Coma and Death
Antidote of Paracetamol
Administration of N-acetyl cysteine
- IV route is preferred specifically over oral route.
- Therapy should be begun within 8 hrs of ingestion.
- After 36 hrs. Liver transplantation is the only option available indeed.
Dosage and Toxicity
|Age||Weight||120 mg/5 ml susp.||100 mg Tablet||500 mg Tablet|
|< 1 month||< 4 kg||1.5 ml x 3||–||–|
|1 to < 3 months||4 to < 6 kg||2.5 ml x 3||0.5 tab x 3||–|
|3 months to < 1 year||6 to < 10 kg||4 ml x 3||1 tab x 3||–|
|1 to < 3 years||10 to < 15 kg||6 ml x 3||1.5 tab x 3||–|
|3 to < 5 years||15 to < 20 kg||8 ml x 3||2 tab x 3||–|
|5 to < 9 years||20 to < 30 kg||12 ml x 3||3 tab x 3||–|
|9 to < 14 years||30 to < 50 kg||–||–||1 tab x 3|
|> 14 years and adult||> 50 kg||–||–||2 tab x 3|
Maximum recommended therapeutic dose is
- 4 gm / day in adults
- 50-75 mg / kg / day in children.
Toxic dose :
- 8 gm / day over many days
- • Single dose 10-15 gm
Mechanism of toxicity
When a person takes overdose of the acetaminophen or paracetamol, it goes under normal metabolism. But in overdose 5-10% metabolite ( NAPQI ) is accumulated in liver because sulfation and glucuronidation have limiting enzymes that stop working when they are saturated. Now person needs to be admitted and treated with N-acetyl cysteine or activated charcoal immediately. Otherwise person may undergo coma and leads to death.
Death from paracetamol overdose can take between 2 to 4 days and is usually due to liver failure.
Dosage forms of Acetaminophen
- Suppositories- for unconscious patients
- Soluble Powders
- Liquids- for children and babies
- Injectable- for unconscious patients
Long term effects of paracetamol
- Bluish tinge ( bluish color of fingers and lips )
- Anaemia ( low RBC count )
- Liver and Kidney damage
- Skin rashes.
- Breathing difficulty.
- Swelling on face,lips, tongue,throat.
- Low fever with nausea and abdominal pain.
- Loss of appetite.
- Dark urine and clay colored stool.
- Jaundice ( yellowish discoloration of skin,eyes and mucous membrane ).
Further if you have any symptoms kindly rush to the hospital or nearby doctor for primary care.
- Taking more doses of paracetamol may cause liver and kidney failure.
- Avoid paracetamol if you have taken alcohol.
- Never give an adult dose to a child or baby. Always go for pediatric doses recommended for them.
- Never give acetaminophen to a child less than 3 years of age without consulting doctor.
- Avoid paracetamol if you have liver disease or allergy to its reactive molecule.
- Tell your doctor if you are not taking any other medicines because ketoconazole interacts with acetaminophen, which may cause mistakes in your test report.
Paracetamol overdose can prove dangerous, especially liver disease. Therefore, do not take more than 4000 mg or 4 grams of paracetamol per day. Always use it only under the supervision of your doctor. If you are using Acetaminophen every day and also consuming alcohol, then it can spoil your liver forever.
How to use Acetaminophen ?
For children (oral route) – 10-15 mg medicines / kg / dose every 4-6 hours as given on the bottle and according to their age and weight. But do not give more than 60 mg a day.
Rectal root – 15 mg / kg / dose
Intra muscular root – 5 mg / kg dose
For adults – 0.5-1 grams every 4-6 hours but not more than 4 grams throughout the day.
What happens when we take Paracetamol ?
Acetaminophen stops the COX Enzyme in our nervous system. This enables inhibition of secretion of prostaglandins that are responsible for symptoms like swelling, pain, fever. As a result acetaminophen inhibits prostaglandins and all symptoms go away.
Can Paracetamol be given to pets ?
Of course not, Actually animals have different limit for drug metabolism. Similarly you shouldn’t give paracetamol to pets because sometimes it may helpful for them but most of time it highly toxic to them. On the contrary you had better to visit a veterinary clinic.
When to take which painkiller ?
|Small dose to prevent heart attack||yes|
Interactions of PCM with other medicines
Although PCM doesn’t interact with other medicines. But you should always avoid taking PCM with other painkillers that also contain acetaminophen such as Ibuprofen, Aspirin, Codein etc in order to avoid overdose and drug toxicity. In short you shouldn’t take PCM with Ketoconazole as it may show wrong figures in your test report.
Main brands under which Paracetamol is sold
Review & Conclusion
To summarize it is effective on symptoms, easy to use & satisfactory medicine treated upon a variety of patients.
- Effectiveness – 4 out of 5 stars
- Ease of use – 3 out of 5 stars
- Satisfaction – 4 out of 5 stars